Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS JSJ

May 28, 2010

NWS JSJ issued this flash flood warning at May 28, 2010, 7:38 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2010, 7:38 PM CDT (00:38 UTC)
Expired
May 28, 2010, 10:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 20 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WGCA52 TJSJ 290038
FFWSJU
PRC151-290330-
/O.NEW.TJSJ.FF.W.0039.100529T0038Z-100529T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
838 PM AST FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     YABUCOA

* UNTIL 1130 PM AST

* AT 835 PM AST...A USGS SENSOR INDICATED THE GUAYANES RIVER OUT OF 
ITS BANKS AT 22.3 FEET. AT 22 FEET THE RIVER FLOODS FLOODS ROUTE 3 
IN YABUCOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1807 6598 1809 6597 1807 6589 1808 6583
      1806 6581 1804 6580 1804 6590

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
465 
WGCA72 TJSJ 290324
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1124 PM AST FRI MAY 28 2010

PRC151-290335-
/O.EXP.TJSJ.FF.W.0039.000000T0000Z-100529T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YABUCOA PR-
1124 PM AST FRI MAY 28 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM AST FOR YABUCOA
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

LAT...LON 1807 6598 1809 6597 1807 6589 1808 6583
      1806 6581 1804 6580 1804 6590

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:19 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 28, 2:19 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
319 PM AST FRI MAY 28 2010

.SYNOPSIS...ELONGATED SURFACE TROUGH EXTENDS SOUTHWEST FROM THE WEST
ATLANTIC ACROSS THE GREATER ANTILLES..THEN INTO THE CENTRAL CARIBBEAN.
CONSIDERABLE CLOUDINESS ALONG WITH SHOWERS AND THUNDERSTORMS EMBEDDED
WITHIN THE TROUGH IS SPREAD ACROSS THE ENTIRE CARIBBEAN BASIN. MEANWHILE...
HIGH PRESSURE RIDGE NOW EXTENDING WEAKLY ACROSS THE REGION FROM THE
EASTERN ATLANTIC WILL CONTINUE TO PULL FURTHER EAST ALLOWING THE TROUGH
AND A SERIES OF WEAK LOW PRESSURE CENTERS WITHIN THE TROUGH TO SLOWLY
DEVELOP AND LIFT NORTH NORTHEASTWARD ACROSS THE LOCAL ISLANDS THROUGH
AT LEAST SUNDAY. THIS OVERALL PATTERN WILL MAINTAIN A WARM MOIST SOUTHERLY
WIND FLOW ACROSS THE EASTERN CARIBBEAN THROUGH THE UPCOMING WEEKEND
AS DEEP TROPICAL MOISTURE WILL CONTINUE TO BE LIFTED NORTHWARDS ACROSS
THE ISLANDS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF
THE REGIONAL WATERS AND MOVED NORTH NORTHWEST ACROSS THE REGION.
THE GENERAL WIND FLOW CONTINUED TO STEER SOME OF THESE SHOWER AND
THUNDERSTORMS INLAND ACROSS THE SOUTH AND EAST COASTAL AREAS OF
PUERTO RICO WHERE LOCAL EFFECTS PROVIDED SUFFICIENT FORCING FOR
FURTHER DEVELOPMENT ACROSS THE INTERIOR SECTIONS OF THE ISLAND.
DURING THE REST OF THE AFTERNOON AND EVENING HOURS...THE STEERING
FLOW WILL MOVE THE SHOWER ACTIVITY ACROSS THE NORTH AND EAST
COASTAL AREAS TO INCLUDE PARTS OF THE SAN JUAN METRO AREA. EXPECT
PERIODS OF LOCALLY HEAVY DOWNPOURS WITH SOME OF THE SHOWERS AND
ISOLATED BUT STRONG THUNDERSTORM ACTIVITY TO CONTINUE AT LEAST
THROUGH THE EARLY EVENING HOURS. THE VIRGIN ISLAND WILL EXPERIENCE
A BRIEF LULL IN THE SHOWER ACTIVITY DURING THE REST OF THE AFTERNOON...
BUT EXPECT ANOTHER ROUND OF SHOWERS AND AND THUNDERSTORMS TO REFORM
ACROSS THE COASTAL WATERS DURING THE OVERNIGHT HOURS AND ONCE AGAIN
BRING PERIODS OF LOCALLY HEAVY DOWN POURS AS THE ACTIVITY WILL TRACK
ACROSS THE ISLANDS.

SO FAR PUERTO RICO HAS NOT RECEIVED WIDESPREAD FLOODING RAINS...
HOWEVER THE POTENTIAL STILL EXISTS FOR CONTINUED SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE LOCAL ISLANDS TODAY THROUGH MUCH OF THE WEEKEND...
AS MOISTURE AVAILABILITY AND MID TO UPPER LEVEL DYNAMICS WILL REMAIN
FAVORABLE FOR CONVECTIVE ACTIVITY. IN ADDITION SATURATED AND LOOSE
SOILS ACROSS MUCH OF THE ISLANDS WILL MAINTAIN HIGH POTENTIAL FOR
MUDSLIDES...ESPECIALLY IN AREAS OF STEEP TERRAIN. THEREFORE...DECIDED
TO KEEP THE FLASH FLOOD WATCH IN EFFECT THROUGH AT LEAST SATURDAY
EVENING... AS THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE ACROSS
THE ISLANDS. BASED ON LATEST MODEL GUIDANCE... EXPECT A SLOW BUT
GRADUAL IMPROVEMENT IN THE AND WEATHER CONDITIONS BY LATE SUNDAY...
HOWEVER EXPECT MORE THAN SUFFICIENT MOISTURE TO LINGER ACROSS THE
REGION TO COMBINE WITH LOCAL AND DIURNAL EFFECTS TO ENHANCE AFTERNOON
CONVECTION AT LEAST UNTIL THE EARLY PART OF NEXT WEEK.

&&

.AVIATION...OCCASIONAL MVFR CONDS WILL REMAIN POSSIBLE ACROSS ALL
THE LOCAL TAF SITES FOR THE NEXT 24 HOURS IN A LLVL SRLY WIND FLOW
OF 12 TO 18 KTS. IN ADDITION...BRIEF IFR CONDS WILL BE POSSIBLE
ACROSS TJSJ THROUGH 29/00Z...IN A +SHRA OR +TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  90  78  90 /  60  70  30  40
STT  79  86  81  88 /  70  70  60  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

04/09
Hazardous weather outlook, May 28, 5:00 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI MAY 28 2010

AMZ710>745-PRZ001>013-291000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
600 AM AST FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH LOCAL
EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS TODAY THROUGH
TONIGHT...TO PRODUCE NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED
TO SCATTERED THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF
HEAVY RAINFALL AND URBAN AND SMALL STREAM FLOODING ARE STILL
EXPECTED IN MANY AREAS...WITH THE POTENTIAL FOR MORE SIGNIFICANT
FLASH AND RIVER FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR ALL OF PUERTO RICO AND CULEBRA AND VIEQUES TODAY THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO COMBINE WITH
LOCAL EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS FOR
SATURDAY AND PROBABLY SUNDAY ALSO...TO PRODUCE ADDITIONAL SHOWERS
AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAINFALL AND URBAN AND SMALL STREAM FLOODING ARE EXPECTED IN MANY
AREAS...WITH THE POTENTIAL FOR MORE SIGNIFICANT FLASH AND RIVER
FLOODING. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR ALL OF
PUERTO RICO AND CULEBRA AND VIEQUES THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY THROUGH AT LEAST SATURDAY
EVENING. ANY REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-291000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
600 AM AST FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH LOCAL
EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS TODAY THROUGH
TONIGHT...TO PRODUCE NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL
AND URBAN AND GUT FLOODING ARE EXPECTED IN MANY AREAS...WITH THE
POTENTIAL FOR MORE SIGNIFICANT FLASH FLOODING. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF THE U.S. VIRGIN ISLANDS TODAY THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO COMBINE WITH
LOCAL EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS FOR
SATURDAY AND PROBABLY SUNDAY ALSO...TO PRODUCE ADDITIONAL SHOWERS
AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAINFALL AND URBAN AND GUT FLOODING ARE EXPECTED IN MANY AREAS...
WITH THE POTENTIAL FOR MORE SIGNIFICANT FLASH FLOODING. A FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FOR ALL OF THE U.S. VIRGIN
ISLANDS THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY THROUGH AT LEAST SATURDAY
EVENING. ANY REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE
GREATLY APPRECIATED.

In the hours before

Local storm report, May 28, 5:43 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
643 PM AST FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FLASH FLOOD      UTUADO                  18.27N 66.71W
05/28/2010                   UTUADO             PR   EMERGENCY MNGR

            RIO GRANDE DE ARECIBO FLOODING ROUTE 10 AT THE
            INTERSECTION WITH ROUTE 123.

&&

LROSA
Local storm report, May 28, 6:14 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
714 PM AST FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FLOOD            PONCE                   17.99N 66.61W
05/28/2010                   PONCE              PR   EMERGENCY MNGR

            URBAN FLOODING REPORTED AT THE ROUTE 14 RAMP NEAR THE LA
            RAMBLA SHOPPING CENTER AND ON ROUTE 132 NEAR THE JARDINES
            DEL CARIBE COMMUNITY.

&&

LROSA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:28 PM CDTFlash Flood WarningJSJ6 hr
May 28, 7:34 PM CDTFlash Flood WarningJSJ2 hr
May 28, 7:56 PM CDTAreal Flood AdvisoryJSJ3 hr
May 28, 8:16 PM CDTFlash Flood WarningJSJ4 hr
May 28, 8:40 PM CDTFlash Flood WarningJSJ6 hr
May 28, 9:22 PM CDTFlash Flood WarningJSJ6 hr
May 28, 9:33 PM CDTFlash Flood WarningJSJ6 hr
May 29, 12:49 AM CDTAreal Flood WarningJSJ39 hr
May 29, 3:30 AM CDTAreal Flood WarningJSJ36 hr
May 29, 12:31 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 1:20 PM CDTFlash Flood WarningJSJ3 hr
May 29, 2:26 PM CDTFlash Flood WarningJSJ3 hr
May 29, 3:12 PM CDTFlash Flood WarningJSJ3 hr
May 29, 3:27 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 3:35 PM CDTSpecial Marine WarningJSJ115 min
May 29, 4:47 PM CDTSpecial Marine WarningJSJ118 min
May 29, 4:51 PM CDTAreal Flood AdvisoryJSJ114 min
May 29, 4:59 PM CDTFlash Flood WarningJSJ6 hr
May 29, 5:09 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.